A study has shown that there is a sharp rise in the number of people who report heart problems, tremors and chest pains after drinking caffeinated energy drinks. The incidences are particularly common among teenagers. Close to 300 calls were made to NSW's poisons centre regarding adverse reactions to energy drinks between January 2004 and the end of 2010, with more than a third of people attending hospital.
The study authors say that this is a “warning call” for health authorities to better educate the public on the risks associated with high-energy drinks, and to require beverages to display health labels similar to those on over-the-counter caffeine tablets.
As part of the study, the medical director and toxicologist at the NSW Poisons Information Centre, Naren Gunja, who is also a clinical senior lecturer at the University of Sydney, and Jared Brown, a senior poisons specialist at the centre, reviewed the calls relating to the toxicity of energy drinks made to the centre over a seven-year period ending in December 2010. The centre receives 50 per cent of the country's poison-related calls, about 110,000 calls annually.
Caffeine toxicity can mimic amphetamine poisoning, cause seizures, psychosis, cardiac arrhythmias and, rarely, death. However, the most common symptoms reported included irregular heart rate, tremors, stomach upsets and dizziness they explain.
Calls regarding caffeinated energy drinks increased from 12 in 2004 to 65 in 2010, with recreational use the most common type of exposure. Adverse reactions and toxicity from the beverages were primarily linked to caffeine. Teenagers were the most common age group affected, and energy drinks were often consumed with other stimulants, mainly alcohol. More than half of all reported cases were male. Sixty-two children between seven months and 10 years were also reported to have accidentally consumed energy drinks, with nine requiring hospitalization.
Red Bull and V accounted for almost two-thirds of the energy drink-related cases referred to the centre, followed by Mother and Pulse. While there were no reports of caffeine toxicity caused by cola drinks or coffee during the study period, nearly 550 people reported overdoses from the caffeinated tablets No-Doz and No-Doz Plus.
There is no official recommended daily limit on caffeine intake, but Food Standards Australia New Zealand says raised anxiety levels become apparent in children aged 5 to 12 after the equivalent of two cans of cola, while for adults the threshold is about three cups of instant coffee.
The study, published in the Medical Journal of Australia, showed a growing problem with energy drink consumption and toxicity, particularly among adolescents, Dr Gunja said. In 2009, almost $15 million was spent on marketing energy drinks in Australia, he said. “The phenomenon of mixing energy drinks with alcohol and other stimulants is clearly occurring and is a serious concern…Health authorities should increase awareness of the problem, improve package labeling and regulate caffeine content,” he suggested.